Thunderstorm Wind, Custer
- When
- August 29, 2:55 PM MST to 3:05 PM MST
- Where
- Custer County, Challis
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.500, -114.230
Trained spotter had a 61 mph wind gust.
Strong thunderstorm outflow winds widespread on the 29th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
Strong thunderstorm outflow winds widespread on the 29th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 29, 1:23 PM MST, 1 hour 32 minutes earlier.
Area Forecast Discussion National Weather Service Pocatello ID 223 PM MDT Tue Aug 29 2023 .SHORT TERM...Tonight and Wednesday Potent shortwave trough sweeping through the region will push a front through the region this afternoon and into the evening. Ahead of the front, southerly winds have allowed temperatures to surge into the 90s across a good portion of the lower valleys today. Breezy conditions are being observed across a good portion of the region and this should continue into the day tomorrow. A Lake Wind Advisory continues across the American Falls Reservoir and thus far, we remain below Wind Advisory levels elsewhere. In addition to the winds, showers and thunderstorms will be possible, mainly focused across the Central Mountains. Hi-res CAMs show this as the best area to see impactful weather with gusty winds and small hail certainly possible here with the strongest of storms. Not expecting the activity to make it much further south but there is a very slight chance of this occurring. Much cooler temperatures (10-15 deg cooler) and breezy winds will continue across the region Wednesday in the wake of the exiting trough sweeping east along the Montana highline. Wind speeds approach advisory levels across the Arco and Mud Lake region during the day with possible wind highlights needed on the next forecast cycle. Winds will slowly diminish as we get into the evening hours tomorrow. McKaughan .LONG TERM...THURSDAY THROUGH NEXT TUESDAY... Generally held with NBM and WPC guidance through the long-term period with very few changes/tweaks made, as focus is on developing critical fire weather and severe thunderstorm potential today along with ongoing support to fire partners. Thursday still looks dry between systems, before a fresh low pressure system drops south along the PacNW coast, stalls briefly over Oregon/nrn California, and then ejects inland (perhaps trending a bit later with that ejection...Sun?...compared to what we were seeing this time yesterday in the long-term models). Ahead of it, deep S/SW flow will draw increasing moisture/PWATs northward into our region with increasing chances of daily showers/t-storms from Fri onward, especially Sun. Mon is starting to look very much like Sun as well with a later final passage of the trough axis and attendant potential end to precip. Temps will remain fairly cool through the period given the expected cloud cover and precip chances. 01 && .AVIATION... Breezy conditions expected to continue across the area through the period as a strong frontal boundary moves through the region. KSUN stands the best chance of seeing precip with this feature but can't rule out something making it into the Snake Plain terminals as well. For now, those are forecast to remain dry however. Breezy winds will continue into the day tomorrow but CIGs and VSBYs shouldn't be an issue so VFR conditions should prevail. McKaughan && .FIRE WEATHER... The latest data overnight and this morning continued to support slightly drier and slightly breezier conditions this afternoon/eve compared to what we were seeing in yesterday afternoon's guidance, prompting expansion of the RED FLAG WARNING to now include Fire Weather Zones 425, 427, and 410 through 9 PM this eve (with coverage of sub-15 percent RHs and fuels status being the limiting factors keeping other zones out of the warning despite critically gusty winds regionwide). Winds will be out of the south ahead of the approaching advertised cold front, shifting into the west-southwest behind the front, with frontal passage (and thus the wind shift) likely between 5 PM and 9 PM this evening depending on your exact location. The overall duration of true meteorological Red Flag conditions is a bit limited as it will take some time for winds to increase this afternoon, and then RH values will moisten rapidly this eve as diurnal temps drop and the fresh, cooler airmass begins to advect in with the front, even as elevated winds continue into the night. If any fires ignite, partners should bear in mind that gusty post-frontal winds will continue beyond the 9 PM end time of the warning. This system will also bring isolated t-storms to much of the region this afternoon/eve, perhaps sct in coverage in Zones 475, 476, and 411. Storms will generally lean dry and gusty, and a few may be strong to severe, particularly the further north you go in the sct coverage areas mentioned above. High-res CAMs are generally leaning pretty dry south of the central Mntns and Upper Snake Highlands, but hard to completely rule out a couple showers or storms along the front itself (10-15% chance) and we've broadbrushed this potential with higher PoPs than advertised by the NBM. RHs will improve slightly Wed/Thu with no storms currently expected (continued quite breezy Wed for many areas), before a deep south flow ahead of our next low pressure system transports increasing moisture northward Fri into the weekend. Chances of daily showers/t- storms will increase each day, with Sun/Mon looking the wettest. 01 && .PIH WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening for IDZ410-425-427. Lake Wind Advisory until 9 PM MDT this evening for IDZ054. &&
Special Weather Statement
National Weather Service Pocatello ID
335 PM MDT Tue Aug 29 2023
IDZ072-292230-
Sawtooth/Stanley Basin ID-
335 PM MDT Tue Aug 29 2023
...A line of thunderstorms will impact the Boundary Fire burn scar
in northwestern Custer County through 430 PM MDT...
At 331 PM MDT, Doppler radar was tracking a strong thunderstorm 27
miles northwest of Stanley, moving northeast at 30 mph.
HAZARD...Winds in excess of 45 mph and locally heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Additional rainfall could potentially
lead to flooding issues with the Boundary Fire burn scar as
storms continue to track over the area.
Locations impacted include...
Dagger Falls and Seafoam Ranger Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rainfall is also occurring with this storm and may
lead to localized flooding as additional storms track over the area.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 4461 11528 4462 11523 4463 11522 4462 11520
4465 11517 4471 11514 4473 11515 4477 11509
4474 11503 4474 11502 4472 11501 4473 11498
4472 11495 4480 11483 4479 11483 4444 11509
4444 11523 4451 11524 4453 11530 4458 11531
TIME...MOT...LOC 2131Z 190DEG 21KT 4457 11520
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH
KBThe Boise radar (KCBX), 196 km away, was scanning. The volume nearest the first event began at 21:53 UTC.
34 thunderstorm wind. Local standard time, as filed.
Trained spotter had a 61 mph wind gust.
Tree blown down in Challis in 60 mph wind gusts.
Challis airport recorded 60 mph wind gust.
Private weather station measured 58 mph gust just off of Idaho Highway 75.
A 72 mph wind gust measured by mesonet site at base of Howe Peak.
Monteview ARL measured a 70 mph wind gust.
A 78 mph wind gust measured at Reno gulch Pacific Corp mesonet site.
A 61 mph wind gust at Medicine Lodge.
Rover mesonet recorded 60 mph wind gust.
A 66 mph wind gust measured at Dead Man Canyon.
A 60 mph wind gust measured south of Terreton .
A private weather station recorded 60 mph wind gust south of Moreland.
Idaho Power reported the thunderstorm winds knocked out power to 3,800 customers near Springfield.
Rocky Mountain Power estimated 1,300 customers without power due to thunderstorm wind damage.
Two large pine trees and part of a willow tree downed on Colonial Loop just off of US Highway 26 in Blackfoot.
Multiple trees downed along and off of Old Highway 91 and Bassett Road.
Idaho Power reported 500 customers without power across Wapello, Blackfoot and Gibson due to thunderstorm wind damage.
A 62 mph wind gust measured at Kettle Butte.
Numerous sections of trees and large tree limbs blown down just west of interstate 15 across the Collins, Aiken, Clarkson, Riverside and Groveland communities.
Large cottonwood tree blown over with numerous small branches down as well.
Two trees at least 1 foot in diameter snapped off at base.
A flagpole was broken at the base, one tree uprooted, and one tree split in half with numerous tree limbs down along N 3200 E near Idaho Highway 48.
Rocky Mountain Power reported 700 customers without power due to thunderstorm winds in the Roberts area.
Rocky Mountain Power reported 2,800 customers without power in the Lewisville area due to thunderstorm winds with some trees downed on power lines.
Tree estimated at 1.5 feet in diameter snapped off several feet above the base with a second tree downed nearby.
Idaho Power reports 150 customers without power across Moreland and Riverside due to thunderstorm winds.
Large trees and power lines downed on a house in Rigby. Residence damage was minimal.
Roberts mesonet site measured a 60 mph wind gust.
A 71 mph wind gust measured at the Osgood site.
Power lines down along Camas Creek Rd near Hamer Elementary School.
Numerous tree limbs down on Country Rd.
Rocky Mountain estimated 8,700 customers lost power due to thunderstorm wind damage in the Ammon area.
Large tree downed on S Midway Ave between E Owen St and E Molen St south of Ammon.
Tree downed in St Anthony.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2023Every state in 2023This day in weather historyWarnings in Idaho, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131569, 1131570, 1131571, 1131573, 1131576, 1131579, 1131582, 1131583, 1131587, 1131588, 1131589, 1131590, 1131591, 1131592, 1131593, 1131594, 1131595, 1131596, 1131597, 1131598, 1131599, 1131600, 1131601, 1131602, 1131603, 1131604, 1131605, 1131606, 1131607, 1131608, 1131609, 1131681, 1131682, 1131683.